In most cases, a Botox overdose will cause general weakness and muscle paralysis. It may also cause difficulty with swallowing. The severity of the overdose effects will depend on how much Botox was taken and if it was combined with food, alcohol, or other medications. Treatment for a Botox overdose typically includes administering an antitoxin and treating the symptoms that occur as a result of the overdose.
Botox Overdose: An Introduction
Botox® (onabotulinumtoxinA, previously known as botulinum toxin type A) is a prescription medication approved to treat certain types of wrinkles, muscle spasms, and severe sweating. The effects of a Botox overdose will vary depending on a number of factors, including the Botox dosage and whether it was taken with any food, medicines, alcohol, or street drugs.
If you happen to overdose on Botox, seek immediate medical attention.
Symptoms of a Botox Overdose
Taking too much Botox (either by injection or by mouth) can cause muscle paralysis and general weakness. Depending on several factors, the effects may be minor or quite severe. In addition, it may take several weeks for the full effects of the overdose to develop.
Treatment for a Botox Overdose
An antitoxin is available for use in the case of Botox overdose. It works best if it is used quickly after an overdose. Treatment will also involve supportive care. This type of care consists of treating the symptoms that occur as a result of the overdose. For instance, if a Botox overdose caused extreme difficulty with swallowing, a feeding tube may be necessary to avoid choking on food or inhaling it into the lungs.
It is important that you seek prompt medical attention if you believe that you may have overdosed on Botox.
Written by/reviewed by: Kristi Monson, PharmD;Arthur Schoenstadt, MD
Food and Drug Administration, Center for Drug Evaluation and Research. Information for healthcare professionals: onabotulinumtoxinA (marketed as Botox/Botox Cosmetic), abobotulinumtoxinA (marketed as Dysport), and rimabotulinumtoxinB (marketed as Myobloc) (8/3/2009). FDA Web site. Available at: http://www.fda.gov/Drugs/DrugSafety/PostmarketDrugSafetyInformationforPatientsandProviders/DrugSafetyInformationforHeathcareProfessionals/ucm174949.htm. Accessed August 21, 2009.
eMedTV serves only as an informational resource. This site does not dispense medical advice or advice of any kind.
Site users seeking medical advice about their specific situation should consult with their own physician. Click